Alert archive / South Carolina / River Flood Advisories in 2019

River Flood Advisory 14, NWS Columbia, SC

December 13, 2019Lexington County, Richland County, South Carolina

NWS Columbia, SC issued this river flood advisory at Dec 13, 2019, 1:22 PM EST for Lexington County, Richland County, South Carolina. It was in force for 60 hr.

The area

The counties it named.

The facts

Issued
Dec 13, 2019, 1:22 PM EST (18:22 UTC)
Expired
Dec 16, 2019, 1:22 AM EST
In force
60 hr
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Lexington County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 3 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Congaree River at Columbia (COLS1). The gauge peaked at 11.76 ft at Dec 15, 2019, 3:00 PM EST.

actionminormoderate102012/1312/1412/1512/1612/17
Action stage
10 ft
Minor stage
19 ft
Moderate stage
24 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02169500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this river flood advisory went out at Dec 13, 11:08 AM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Dec 13, 11:08 AM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1108 AM EST Fri Dec 13 2019

.SYNOPSIS...
Cold air associated with high pressure ridging into the forecast
area from the northeast will linger through Saturday. Low
pressure in the Gulf of Mexico will lift northeastward. The
pattern will result in a cold and soaking rain today into
tonight. The low will be northeast of the area Saturday and
drying will begin in a westerly flow. Weak high pressure will
bring dry weather and moderating temperatures Sunday into
Monday. Another cold front will cross the area Tuesday, bringing
more showers.

&&

.NEAR TERM /THROUGH TONIGHT/...
Current meso-analysis at 16z and latest models indicate strong
850mb-700mb frontogenesis across the Midlands SC along with
resulting strong lift. Potential for heavy rain and localized
flooding through the afternoon as the banded heavy rain shifts
to the north and east of Columbia...

Low pressure lifting northeastward from the Gulf of Mexico will
provide abundant moisture as high pressure ridging in from the
northeast holds a cool surface based airmass in place. Wedge
conditions expected to continue today into tonight with
widespread rain and cool temperatures. Weak shortwave energy
crossing the area in southwest flow aloft will enhance lift from
time to time producing periods of moderate to heavy rainfall.
The models depict greatest isentropic upglide and rainfall rates
through midday. A model blend supports rain totals near 2
inches. These amounts may bring ponding of water in some areas
but significant flooding is not expected.

Elevated thunderstorms are possible this morning but believe
the threat is too low to include in the forecast at this time.
We leaned toward the lower in-house wedge scheme for the high
temperature in the 40s.

Tonight...The area of surface low pressure will lift north of
the region with deep moistures moving out of the forecast area
late tonight. Expect little change in temperatures.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
The northern Midlands could see some lingering rain Saturday
morning, but much drier conditions are expected by afternoon
with downslope flow increasing as the surface low lifts
northeast of the area. However, the tight pressure gradient
associated with the deepening low will bring breezy westerly
winds. The NAM and GFS Bufkit momentum transfer tool suggests
gusts 20 to 25 knots, and a Lake Wind Advisory may be required.
There is high spread in the temperature guidance because of
uncertainty with the timing of diminishing cloudiness and wind
Saturday and Saturday night, so continued to followed a model
blend, which shows near normal highs in the upper 50s to low
60s, and slightly above normal overnight lows in the upper 30s
to low 40s. Despite clearing skies, radiational cooling should
be limited due to boundary layer mixing with winds 5 to 10 mph
through the night.

Surface high pressure will be over the region Sunday with a dry
air mass, and temperatures a couple of degrees warmer than
Saturday.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Increasing southwest flow ahead of the next frontal system will
bring warm and dry conditions on Monday with highs in the mid
60s to low 70s. Another cold front will cross the area Monday
night into Tuesday bringing another round of rain to the area.
Expect the front to shift east by Tuesday night with rain
chances diminishing, skies clearing, and temperatures falling
into the 30s. Dry high pressure will build back into the region
for Wednesday and Thursday, but temperatures will be several
degrees below normal behind the front. Highs will be in the low
to mid 50s with lows near freezing.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
High confidence for MVFR or lower restrictions through the 24
hour TAF period.

Wedge pattern with abundant moisture and lift over the region
will produce low clouds and rain through early Saturday morning.
Periods of moderate to heavy rain possible. Flow around high
pressure ridging in from the north will produce north to northeast
winds.

EXTENDED AVIATION OUTLOOK...MVFR or lower restrictions early
Saturday morning will improve by afternoon as low pressure
lifts northeast and away from the region. A tightening pressure
gradient will produce strong and gusty winds Saturday. A cold
front will bring showers and associated restrictions Monday
night and Tuesday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Dec 13, 3:41 AM EST, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
341 AM EST Fri Dec 13 2019

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
140845-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
341 AM EST Fri Dec 13 2019

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Periods of moderate rain expected through tonight with some areas
receiving more than 2 inches.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Dec 13, 12:00 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1200 PM EST FRI DEC 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     FLOOD            2 NE MARTINEZ           33.54N 82.07W
12/13/2019                   COLUMBIA           GA   PUBLIC

            HOMEOWNER REPORTED FLOODING ALONG REED CREEK
            NEAR MARTINEZ, GA. THE CREEK HAS RISEN ABOVE
            IT BANKS AND INTO THE BACKYARDS OF HOMES ON
            WEST LAKE DRIVE. NO REPORTS OF HOMES BEING
            FLOODED AT THIS TIME.

&&

CJR
Local storm report, Dec 13, 12:05 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1205 PM EST FRI DEC 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     FLOOD            2 NNW SAINT ANDREWS     34.07N 81.12W
12/13/2019                   RICHLAND           SC   LAW ENFORCEMENT

            SCHP REPORTED ROADWAY FLOODING BROAD RIVER
            AND PINEY GROVE ROADS.

&&

DA
Local storm report, Dec 13, 12:08 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1208 PM EST FRI DEC 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     FLOOD            1 SSW SAINT ANDREWS     34.04N 81.11W
12/13/2019                   RICHLAND           SC   LAW ENFORCEMENT

            SCHP REPORTED ROADWAY FLOODING AND ROADWAY
            WASHOUT VICINITY OF I-20 AND BUSH RIVER
            ROAD.

&&

DA
Local storm report, Dec 13, 12:24 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1224 PM EST FRI DEC 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 PM     FLOOD            1 WSW SAINT ANDREWS     34.05N 81.12W
12/13/2019                   RICHLAND           SC   LAW ENFORCEMENT

            SCHP REPORTED ROADWAY FLOODING ON FERNANDINA
            ROAD AT SAINT ANDREWS ROAD.

&&

DA
Local storm report, Dec 13, 12:44 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1244 PM EST FRI DEC 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 PM     FLOOD            2 NW COLUMBIA           34.02N 81.06W
12/13/2019                   RICHLAND           SC   LAW ENFORCEMENT

            SCHP REPORTED ROADWAY FLOODING ON LUCIUS
            ROAD.

&&

DA
Local storm report, Dec 13, 1:07 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
107 PM EST FRI DEC 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     FLOOD            1 NW SAINT ANDREWS      34.06N 81.12W
12/13/2019                   RICHLAND           SC   LAW ENFORCEMENT

            SCHP REPORTED ROADWAY FLOODING PINEY WOODS
            ROAD AT BROOKGREEN DRIVE.

&&

DA

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 9:27 AM ESTAreal Flood AdvisoryCAEAiken, Edgefield, Lexington, Saluda3 hr
Dec 13, 10:26 AM ESTAreal Flood AdvisoryCAEAiken, Fairfield, Kershaw, Lexington, Newberry, Richland and 1 more3 hr
Dec 13, 12:26 PM ESTAreal Flood WarningCAEAiken, Edgefield3 hr
Dec 13, 1:28 PM ESTRiver Flood WarningCAECalhoun, Lexington, Richland5 days
Dec 13, 1:28 PM ESTRiver Flood WarningCAECalhoun, Richland21 days
Dec 13, 2:11 PM ESTFlash Flood WatchCAEAiken, Edgefield, Fairfield, Lexington, McCormick, Newberry and 2 more14 hr
Dec 13, 2:18 PM ESTLake Wind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 11 more35 hr

Nearby

River Flood Advisories in South Carolina, 2019Every river flood advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.